Thunderstorm Wind, Clay
- When
- June 27, 5:47 PM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 46.860, -96.760
The wind gust was measured by a Davis Weather system.
An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level disturbance swung through the area during middle of the afternoon of the 27th, and helped to ignite scattered afternoon thunderstorms. A cold pool aloft also helped to destabilize the atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 5:14 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 614 PM CDT SAT JUN 27 2009 .DISCUSSION... WE WILL BE REMOVING SEVERE WORDING FROM THE GRIDS...WITH STORMS NOT GOING SEVERE WITH THE LACK OF INSTABILITY AND THE BEST SHEAR IN THE FAR SOUTH. THERE MAY BE A FEW STORMS THAT BECOME MARGINALLY SEVERE THROUGH 9 PM...BUT FEELING IS THAT HAIL WILL REMAIN BELOW SEVERE LIMITS. THE BEST POTENTIAL WILL BE IN THE SOUTH NEAR STRONGER SHEAR...BUT CAPES ARE ONLY AROUND 500-1000J/KG. A STRONG UPPER LOW IS ROTATING THROUGH THOUGH...SO EXPECT CONVECTION THROUGH AT LEAST SUNSET MOVING FROM NORTH TO SOUTH. WE WILL REMOVE ALL NORTHERN COUNTIES FROM THE SEVERE THUNDERSTORM WATCH AND KEEP THE SOUTHERN COUNTIES IN. OTHER THAN THAT...MINIMAL CHANGES NEEDED. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE REGION THIS EVENING. VFR CONDITIONS WILL DOMINATE...BUT IFR/MVFR CEILINGS/VISIBILITIES MAY BE OBSERVED WITH STRONGER STORMS. GIVEN SCATTERED AND SOMEWHAT RANDOM NATURE OF CONVECTIVE DEVELOPMENT... KEPT 18 UTC TAF FORECAST DRY. HAVING SAID THAT...FREQUENT UPDATES ARE LIKELY THE NEXT 12 HOURS AS CONVECTIVE SITUATION UNFOLDS. BREEZY NORTHWEST WIND WILL PERSIST WITH GUSTS FROM 25 TO 30 KTS POSSIBLE AT ALL TAF SITES THROUGH SUNDAY. && .PREV DISCUSSION... /ISSUED 308 PM CDT SAT JUN 27 2009/ SHORT TERM... CENTER OF 500 MB SPIN OVER CNTRL ND ATTM AND THIS WILL PROGRESS EAST-SOUTHEAST THRU FCST AREA THE REST OF THE AFTN AND EARLY EVE. COLD AIR ALOFT COMBINED WITH JUST ENOUGH SFC HEATING RESULTING IN STEEP LAPSE RATES AND THE POTENTIAL FOR MULTI-CELL STORMS PRODUCING 1 INCH HAIL. 0-6 KM SHEAR IS WEAK SO LONG LIVED SUPERCELLS ARE NOT EXPECTED. INTERESTING ENOUGH A NARROW LINE OF STORMS HAS FORMED FROM ROLLETTE TO NEAR GRAND FORKS JUST ON THE NORTH SIDE OF THE VORT MAX CENTER. THIS LINE HAS NOT MOVED TOO MUCH. WILL LET CHC TSTMS RIDE THRU 02Z THEN SHIFT FOCUS INTO NW MN WHERE ACTIVITY WILL LIKELY END OVERNIGHT. ON SUNDAY...COLD POOL MOVES EAST BUT ENOUGH INSTABILITY AROUND TO GENERATE SOME -SHRA OR -TSRA IN NORTH CENTRAL MN ROX-ADC AREAS EASTWARD. EARLY NEXT WEEK SHOWS HIGH PRESSURE RIDGING INTO THE AREA TO THE WEST OF A VERY SLOW MOVING UPR LOW OVER THE ERN GREAT LAKES. LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY NO MAJOR CHANGES TO THE LONG-TERM FORECAST GIVEN MORE SIGNIFICANT NEAR-TERM CONCERNS. GFS/ECMWF IN RELATIVE AGREEMENT WITH THE LONG- WAVE SYNOPTIC PATTERN THROUGH NEXT WEEKEND. BOTH MODELS SHOW LARGE UPPER LEVEL LOW ACROSS THE GREAT LAKES/NEW ENGLAND WITH A BUILDING RIDGE ACROSS THE WESTERN CONUS...LEAVING THE FORECAST AREA IN NORTH- NORTHWEST FLOW ALOFT. KEPT FORECAST DRY THROUGH FRIDAY WITH NO APPARENT FOCUSING MECHANISMS FOR CONVECTION. HOWEVER...DID INTRODUCE CHANCE POPS SATURDAY AS SHORT WAVE TROUGH FROM WEST CENTRAL CANADA BREAKS THROUGH THE WEST COAST RIDGE AND ACROSS THE NORTHERN PLAINS. TEMPERATURES FOR THE PERIOD WILL BE PLEASANT...WITH HIGHS IN THE MID 70S TO LOW 80S AND OVERNIGHT LOWS IN THE 50S. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT SAT JUN 27 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. NG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
302 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD 5 S ROCKLAKE 48.72N 99.25W
06/27/2009 TOWNER ND PUBLIC
0245 PM TORNADO 5 N CANDO 48.56N 99.20W
06/27/2009 TOWNER ND PUBLIC
0250 PM FUNNEL CLOUD 10 NW CANDO 48.59N 99.36W
06/27/2009 TOWNER ND PUBLIC
0255 PM HAIL 4 E LARIMORE 47.91N 97.54W
06/27/2009 E0.25 INCH GRAND FORKS ND FIRE DEPT/RESCUE
0255 PM HAIL 3 N STARKWEATHER 48.50N 98.88W
06/27/2009 E0.50 INCH RAMSEY ND TRAINED SPOTTER
&&
MEWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TORNADO 9 NW CANDO 48.58N 99.34W
06/27/2009 TOWNER ND PUBLIC
ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
ELEVATIONS OBSCURED BY TREE LINE.
0313 PM HAIL 4 SE STARKWEATHER 48.41N 98.82W
06/27/2009 E0.25 INCH RAMSEY ND CO-OP OBSERVER
&&
MEWENSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 420 PM CDT SAT JUN 27 2009 NDZ014-015-024-026-027-272215- GRAND FORKS ND-EDDY ND-BENSON ND-RAMSEY ND-NELSON ND- 420 PM CDT SAT JUN 27 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NELSON COUNTY...RAMSEY COUNTY...BENSON COUNTY...EDDY COUNTY...NELSON COUNTY AND GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... UNTIL 515 PM CDT AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DEVILS LAKE TO NEAR GRAND FORKS...MOVING TO THE SOUTH AT 15 MPH. THUNDERSTORMS WILL REMAIN NEAR... LAKOTA...LARIMORE...GRAND FORKS AND DEVILS LAKE THROUGH 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4829 9901 4804 9754 4770 9771 4787 9918 TIME...MOT...LOC 2118Z 015DEG 13KT 4818 9892 4798 9771 DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL DEVILS LAKE 48.11N 98.87W
06/27/2009 E0.75 INCH RAMSEY ND TRAINED SPOTTER
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SAT JUN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD 5 S ROCKLAKE 48.72N 99.25W
06/27/2009 TOWNER ND PUBLIC
0245 PM TORNADO 5 N CANDO 48.56N 99.20W
06/27/2009 TOWNER ND PUBLIC
0250 PM FUNNEL CLOUD 10 NW CANDO 48.59N 99.36W
06/27/2009 TOWNER ND PUBLIC
0255 PM HAIL 3 N STARKWEATHER 48.50N 98.88W
06/27/2009 E0.50 INCH RAMSEY ND TRAINED SPOTTER
0255 PM HAIL 4 E LARIMORE 47.91N 97.54W
06/27/2009 E0.25 INCH GRAND FORKS ND FIRE DEPT/RESCUE
0255 PM TORNADO 9 NW CANDO 48.58N 99.34W
06/27/2009 TOWNER ND PUBLIC
ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
ELEVATIONS OBSCURED BY TREE LINE.
0313 PM HAIL 4 SE STARKWEATHER 48.41N 98.82W
06/27/2009 E0.25 INCH RAMSEY ND CO-OP OBSERVER
0414 PM HAIL DEVILS LAKE 48.11N 98.87W
06/27/2009 E0.75 INCH RAMSEY ND TRAINED SPOTTER
&&
PROGERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT SAT JUN 27 2009
MNZ003-NDZ039-280030-
CLAY MN-CASS ND-
639 PM CDT SAT JUN 27 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CLAY COUNTY IN
NORTHWEST MINNESOTA AND CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 730 PM CDT
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. THE STORM WAS LOCATED 4 MILES WEST OF REILES
ACRES...OR 7 MILES NORTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT
30 MPH.
THE THUNDERSTORM WILL BE NEAR...
REILES ACRES AT 645 PM CDT...FARGO AT 650 PM CDT...MOORHEAD AT 655
PM CDT...DILWORTH AT 700 PM CDT...INTERSTATE 29 BETWEEN MILE MARKER
67 AROUND 645 PM CDT...AND MILE MARKER 66 AROUND 650 PM CDT...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 349 AROUND 650 PM
CDT...AND MINNESOTA MILE MARKER 14 AROUND 720 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4698 9768 4698 9771 4724 9771 4725 9684
4699 9683 4687 9644 4668 9660 4676 9679
4663 9680 4663 9768
TIME...MOT...LOC 2339Z 299DEG 27KT 4693 9693
DKThe Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
The wind gust was measured by a Davis Weather system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168122, 168121.